Applied Mathematics & Optimization

, Volume 80, Issue 3, pp 643–664 | Cite as

Primal–Dual Optimization Conditions for the Robust Sum of Functions with Applications

  • N. Dinh
  • M. A. GobernaEmail author
  • M. Volle


This paper associates a dual problem to the minimization of an arbitrary linear perturbation of the robust sum function introduced in Dinh et al. (Set Valued Var Anal, 2019). It provides an existence theorem for primal optimal solutions and, under suitable duality assumptions, characterizations of the primal–dual optimal set, the primal optimal set, and the dual optimal set, as well as a formula for the subdifferential of the robust sum function. The mentioned results are applied to get simple formulas for the robust sums of subaffine functions (a class of functions which contains the affine ones) and to obtain conditions guaranteeing the existence of best approximate solutions to inconsistent convex inequality systems.


Robust sum function Duality Optimality conditions Existence of optimal solutions Inconsistent convex inequality systems best approximation 

Mathematics Subject Classification

90C46 49N15 65F20 



The authors wish to thank two anonymous referees for their valuable comments which helped to improve the manuscript. This research was supported by the National Foundation for Science and Technology Development (NAFOSTED), Vietnam, Project 101.01-2018.310 Some topics on systems with uncertainty and robust optimization, and by the Ministry of Science, Innovation and Universities of Spain and the European Regional Development Fund (ERDF) of the European Commission, Project PGC2018-097960-B-C22.


  1. 1.
    Ben-Tal, A., El Ghaoui, L., Nemirovski, A.: Robust Optimization. Princeton University Press, Princeton (2009)CrossRefGoogle Scholar
  2. 2.
    Boţ, R.I.: Conjugate Duality in Convex Optimization. Springer, Berlin (2010)CrossRefGoogle Scholar
  3. 3.
    Boţ, R.I., Grad, S.-M., Wanka, G.: Duality in Vector Optimization. Springer, Berlin (2009)CrossRefGoogle Scholar
  4. 4.
    Boţ, R.I., Jeyakumar, V., Li, G.Y.: Robust duality in parametric convex optimization. Set Valued Var. Anal. 21, 177–189 (2013)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Contesse, L., Hiriart-Urruty, J.-B., Penot, J.-P.: Least squares solutions of linear inequality systems: a pedestrian approach. RAIRO Oper. Res. 51, 567–575 (2017)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Dinh, N., Goberna, M.A., López, M.A., Volle, M.: Characterizations of robust and stable duality for linearly perturbed uncertain optimization problems. In: Burachik, R., Li, G.Y. (eds.) From Analysis to Visualization: A Celebration of the Life and Legacy of Jonathan M. Borwein. Springer, Callaghan (2017)Google Scholar
  7. 7.
    Dinh, N., Goberna, M.A., López, M.A., Volle, M.: Convexity and closedness in stable robust duality. Opt. Lett. 13, 325–339 (2019)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Dinh, N., Goberna, M.A., Volle, M.: Duality for the robust sum of functions. Set Valued Var. Anal. (First Online, 20 June 2019)Google Scholar
  9. 9.
    Goberna, M.A., Hiriart-Urruty, J.-B., López, M.A.: Best approximate solutions of inconsistent linear inequality systems. Vietnam J. Math. 46, 271–284 (2018)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Goberna, M.A., López, M.A., Volle, M.: Modified Lagrangian duality for the supremum of convex functions. Pac. J. Optim. 13, 501–514 (2017)Google Scholar
  11. 11.
    Harvey, F.R., Lawson Jr., H.B.: Dirichlet duality and the nonlinear Dirichlet problem. Commun. Pure Appl. Math. 62, 396–443 (2009)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Joly, J.L.: Une famille de topologies et de convergences sur l’ensemble des fonctionnelles convexes (French). PhD Thesis, IMAG - Institut d’Informatique et de Mathématiques Appliquées de Grenoble (1970)Google Scholar
  13. 13.
    Joly, J.L., Laurent, P.-J.: Stability and duality in convex minimization problems. Rev. Fr. Inf. Rech. Opé ration. 5, 3–42 (1971)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Laurent, P.-J.: Approximation et Optimization (French). Hermann, Paris (1972)Google Scholar
  15. 15.
    Li, G.Y., Jeyakumar, V., Lee, G.M.: Robust conjugate duality for convex optimization under uncertainty with application to data classification. Nonlinear Anal. 74, 2327–2341 (2011)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Martinez-Legaz, J.-E.: On lower sub differentiable functions. In: Hoffmann, K.H., et al. (eds.) Trends in Mathematical Optimization, Int. Series Numer. Math., vol. 84, pp. 197–23. Birkhauser, Basel (1988)CrossRefGoogle Scholar
  17. 17.
    Moussaoui, M., Volle, M.: Quasicontinuity and united functions in convex duality theory. Commun. Appl. Nonlinear Anal. 4, 73–89 (1997)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Nadirashvili, N., Vlăduţ, S.: Singular solution to special Lagrangian equations. Ann. Inst. H. Poincaré Anal. Non Linéaire. 27, 1179–1188 (2010)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Penot, J.-P.: Are generalized derivatives useful for generalized convex functions? In: Crouzeix, J.-P., Martínez-Legaz, J.-E., Volle, M. (eds.) Generalized Convexity, Generalized Monotonicity: Recent Results. Nonconvex Optimization and Its Applications, vol. 27, pp. 3–59. Kluwer, Dordrecht (1998)CrossRefGoogle Scholar
  20. 20.
    Penot, J.-P., Volle, M.: Dualite de Fenchel et quasi-convexite (French). C.R. Acad. Sci. Paris I 304, 269–272 (1987)zbMATHGoogle Scholar
  21. 21.
    Popa, C., Şerban, C.: Han-type algorithms for inconsistent systems of linear inequalities—a unified approach. Appl. Math. Comput. 246, 247–256 (2014)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Rubinov, A., Dutta, J.: Abstract Convexity. In: Hadjisavvas, N., Komlósi, S., Schaible, S. (eds.) Handbook of Generalized Convexity and Generalized Monotonicity. Nonconvex Optimization and Its Applications, vol. 76, pp. 293–333. Springer, New York (2005)CrossRefGoogle Scholar
  23. 23.
    Zălinescu, C.: Convex Analysis in General Vector Spaces. World Scientific, River Edge (2002)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.International University, Vietnam National University-HCMCHo Chi Minh CityVietnam
  2. 2.Department of MathematicsUniversity of AlicanteSan Vicente del RaspeigSpain
  3. 3.Avignon UniversityAvignonFrance

Personalised recommendations